The management of patients with inflammatory bowel disease (IBD) presenting with loss of response (LOR) to anti-tumor necrosis factor (TNF) biologics is an increasingly encountered challenge for clinicians caring for these patients. Clinical decisions are complicated by the lack of consistent terminology and diagnostic criteria to define LOR, the myriad of causes that may give rise to symptoms mimicking LOR, and the multiplicity of possible medical interventions. Choosing the best next step is dependent first on accurate identification of the etiology of symptoms and specifically on ascertaining that IBD activity is responsible for the flares. At this point, some patients with mild symptoms may improve without any intervention, so watchful waiting should be borne in mind for these cases, at least for a limited period of time. Otherwise, dose intensification or a switch to another anti-TNF should be contemplated, and the decision may be aided by results of drug/anti-drug antibody levels. A switch to another biologic with a different mode of action should also be considered, as well as less well evidence-based options, which may nevertheless benefit some difficult patients. These include the addition of an immunomodulator to reverse immunogenicity and restore clinical response, retreatment with a previously failed anti-TNF and other experimental interventions. Before any of these is contemplated, the patient's adherence to anti-TNF therapy should be verified as it may contribute to LOR in up to 20% of patients.
- Anti-tumor necrosis factor antibodies
- Inflammatory bowel disease
- Loss of response
- Tumor necrosis factor